Hail, Cumberland
- When
- June 18, 2:30 PM EST
- Where
- Cumberland County, 1.83 mi WSW of Owens
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.040, -78.980
Quarter size hail was reported at Raeford Road near Skibo Road.
Scattered thunderstorms developed in a very moist and moderately unstable air mass. Many of these storms became severe producing wind damage and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Scattered thunderstorms developed in a very moist and moderately unstable air mass. Many of these storms became severe producing wind damage and large hail. In addition, some flash flooding occurred as the storms moved slowly.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 18, 1:45 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 245 PM EDT THU JUN 18 2015 .SYNOPSIS... STRONG UPPER RIDGE OF HIGH PRESSURE IN PLACE ACROSS THE SOUTHEAST US WILL WEAKEN OVER THE WEEKEND AS THE REMNANTS OF TROPICAL CYCLONE BILL APPROACH THE REGION FROM THE WEST LATE SATURDAY. DURING THE SAME TIME... A WEAK SURFACE BOUNDARY WILL MEANDER ACROSS THE AREA...BRINGING SMALL CHANCES OF SHOWERS AND STORMS THE NEXT COUPLE OF DAYS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 1110 AM EDT WEDNESDAY... LITTLE CHANGE FROM PREVIOUS FORECAST. THE PATTERN ALOFT... CHARACTERIZED BY STRONG SUB-TROPICAL RIDGING (324 DM AT 700 MB CENTERED ALONG THE GA COAST) OVER THE SOUTHEASTERN US...IS RELATIVELY UNCHANGED FROM PREVIOUS DAYS THAT HAVE SUPPORTED HEAT OVER CENTRAL NC. A SLOW-MOVING TROPOPAUSE DISTURBANCE OVER SC PER WV IMAGERY AND MODEL-ANALYZED UPPER LEVEL VORTICITY FIELDS WILL DRIFT IN WEAK WESTERLY UPPER LEVEL FLOW ON THE NORTHERN PERIPHERY OF THE RIDGE. AS SUCH...NO LARGER SCALE FORCING MECHANISMS FOR STORMS SEEM TO PRESENT OVER CENTRAL NC. INSTEAD...STORMS TODAY WILL EITHER HAVE TO DEVELOP OUTSIDE OF...THEN PROPAGATE INTO...THE RAH CWFA...OR DEVELOP ALONG REMNANT OUTFLOW AND/OR DIFFERENTIAL HEATING BOUNDARIES DRIVEN BY THE SWATHS OF HEAVY EVENING AND OVERNIGHT STORMS. MODEST MID FLOW ON THE ORDER IF 25-30 KTS WAS ANALYZED AT 500 MB NEAR THE VA/NC BORDER...WHICH WOULD BE SUPPORTIVE OF MULTI-CELL STORM CLUSTERS... VERSUS PULSE-TYPE ONES TO THE SOUTH WHERE THE INFLUENCE OF THE RIDGE/WEAKER FLOW RESIDES. WHILE SIMILAR FREEZING LEVELS TO YESTERDAY...BETWEEN 14-14.5 K FT...WILL AGAIN SUPPORT MARGINALLY SEVERE HAIL...DAMAGING DOWNBURST WINDS WILL LIKELY PROVE THE GREATER THREAT OWING TO STRONG ALREADY-OBSERVED AND FORECAST DCAPE VALUES BETWEEN 1000-1500 KT...IN CONJUNCTION WITH CELL/OUTFLOW MERGING IN ASSOCIATION WITH THE AFOREMENTIONED LOOSELY-ORGANIZED MULTI-CELL CLUSTERS THAT WILL BE FAVORED NEAR THE VA BORDER. OTHERWISE...WESTERLY FLOW WILL CONTRIBUTE TO A PIEDMONT TROUGH AND DEEP MIXING THIS AFTERNOON...HIGHS IN THE 95-100 RANGE. HEAT ADVISORY CONTINUES AS PREVIOUSLY ADJUSTED. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... AS OF 345 AM EDT THURSDAY... THE PERSISTENT UPPER LEVEL RIDGE SHIFTS SOUTH AND EAST SLIGHTLY DURING THIS PERIOD WHICH ALLOWS MAX TEMPERATURES TO RELAX A FEW DEGREES AND ALLOWS AN INCREASE IN MAINLY CONVECTION. 500 MB HEIGHTS DROP 20-30 METERS DURING THE PERIOD WHILE A WEAK COLD FRONT DROPS INTO THE MID ATLANTIC LATE FRIDAY AS THE REMNANTS OF BILL APPROACH THE WESTERN TN VALLEY. EXPECT SCATTERED CONVECTION TO BE ONGOING AT THE START OF THE PERIOD WITH THE CONVECTION GRADUALLY DIMINISH DURING THE LATE EVENING AND OVERNIGHT HOURS. LOWS THURSDAY NIGHT WILL RANGE BETWEEN 70 AND 75. SCATTERED CONVECTION WILL DEVELOP IN THE EARLY AFTERNOON ON FRIDAY AS AN UPPER LEVEL TROUGH MOVES INTO THE APPALACHIANS AND THE MID ATLANTIC. CONVECTION MAY INITIALLY BE MOST FAVORED NEAR THE VA BORDER WITH SCATTERED CONVECTION EVENTUALLY BRAKING OUT ACROSS MOST OF CENTRAL NC. HIGHS WILL BE 3 TO 5 DEGREES COOLER ON FRIDAY COMPARED TO THURSDAY...GENERALLY RANGING BETWEEN 90 AND 96 DEGREES WITH LOWS FRIDAY NIGHT RANGING BETWEEN 68 AND 74 DEGREES. -BLAES && && .LONG TERM /SATURDAY THROUGH THURSDAY/... AS OF 245 PM THURSDAY... REMNANTS OF TC BILL WILL BE PICKED UP IN THE WESTERLIES AND SWEPT EAST ACROSS THE SOUTHERN OHIO VALLEY INTO THE MID ATLANTIC NORTH OF THE AREA. THE SOUTHERN TAIL OF THE WEAKENING SHEAR AXIS ASSOCIATED WITH THE SHORT WAVE WILL MOVE ACROSS THE AREA SATURDAY NIGHT INTO SUNDAY MORNING. NOT QUITE THE MOST FAVORABLE DIURNAL TIMING AS THE BOUNDARY LAYER WILL STABILIZE OVERNIGHT...BUT THERE WILL BE COPIOUS CAPE ABOVE THE INVERSION AND WOULD EXPECT A LINE OF CONVECTION TO ACCOMPANY THE WAVE AND WILL INCREASE POPS ACROSS THE NORTHERN TIER. SUBSIDENCE BEHIND THE WAVE WILL SUPPRESS CONVECTION ON SUNDAY. HIGHS SATURDAY WILL BE MAINLY IN THE MID 90S...AND WHILE THERE MAY BE LINGERING CLOUDINESS TO DECREASE RADIATION EARLY SUNDAY...SUBSIDENCE WILL ACT AS A COUNTERBALANCE AND LOW LEVEL THICKNESSES RISE 10 METERS SUNDAY...INDICATIVE OF A 2-3 DEGREE RISE...SO WILL BUMP HIGHS TO THE MID 90S NORTH AND UPPER 90S SOUTH. INITIAL ZONAL FLOW MONDAY WILL TIP TO THE NORTHWEST AS AN UPPER RIDGE AMPLIFIES IN THE MIDWEST AND MIGRATES EAST THROUGH THURSDAY. THIS WILL UNFORTUNTATELY PROLONG THE HEAT WAVE AS LOW LEVEL THICKNESSES BETWEEN 1430-1440 METERS AND H85 TEMPERATURES ARE EXPECTED TO HOVER AROUND 22C...INDICATIVE OF HIGHS FROM 95 TO 100 EACH DAY. LOWS WILL BE PERSISTENCE...GENERALLY IN THE 72-76 RANGE. HAVE LOW CONFIDENCE IN FORECASTING MESOSCALE CONVECTIVE TRIGGERS IN NORTHWEST FLOW AT THIS TIME RANGE...BUT EXPECT STRONG DIURNAL HEATING TO FIRE CONVECTION IN THE CLIMATOLOGICALLY FAVORED AREAS...IN THE FAR WEST ALONG THE HIGHER TERRAIN...AND ALONG COASTAL SECTIONS WITH INLAND PENETRATION OF SEABREEZE. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... AS OF 145 PM THURSDAY... CONDITIONS WILL REMAIN VFR OUTSIDE OF CONVECTION THIS AFTERNOON INTO EARLY TONIGHT. ONGOING CONVECTION FIRING IN THE NORTHWEST WILL DRIFT INTO THE TRIAD BY 19Z. MEANWHILE...MORE WIDELY SCATTERED CONVECTION IS EXPECTED EAST OF THE TRIAD......WITH ONE CELL ALREADY DEVELOPING JUST WEST OF FAYETTEVILLE. CONFIDENCE IN TIMING AND LOCATION IS TOO LOW TO INCLUDE IN THE EASTERN TAFS AT THIS POINT...BUT WILL BE LARGELY CONFINED TO THE USUAL 20Z-04Z DIURNAL TIME RANGE. WINDS WILL BE LIGHT...LESS THAN 6 KNOTS...OUTSIDE OF CONVECTION AND VARIABLE IN DIRECTION. LOOKING BEYOND THE 24 HOUR TAF PERIOD...PERSISTENT HIGH PRESSURE WILL GENERALLY CONTROL THE WEATHER INTO EARLY NEXT WEEK WITH HOT CONDITIONS. VFR CONDITIONS WILL ARE EXPECTED THROUGH MUCH OF THE PERIOD WITH A THREAT OF SCATTERED AFTERNOON AND EVENING CONVECTION. && .CLIMATE... REC HI DAY MAX YR MIN YR RDU RECORDS 06/18 98 1944 75 1935 GSO RECORDS 06/18 100 1944 73 1970 FAY RECORDS 06/18 102 1944 76 2004 && .RAH WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM NOON TODAY TO 7 PM EDT THIS EVENING FOR NCZ042-043-077-078-085-086-088-089. && SYNOPSIS...CBL NEAR TERM...26 SHORT TERM...BLAES LONG TERM...MLM AVIATION...MLM CLIMATE...RAH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 618 AM EDT THU JUN 18 2015 NCZ007>011-021>028-038>041-073>076-083-084-191030- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND- 618 AM EDT THU JUN 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HEAT INDEX VALUES ARE EXPECTED TO RANGE AROUND 100 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A PROLONGED PERIOD OF HOT TEMPERATURES IS EXPECTED FROM SUNDAY AND NEXT WEEK. HEAT ADVISORIES MAY BE NEEDED FOR THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ042-043-077-078-085-086-088-089-191030- JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 618 AM EDT THU JUN 18 2015 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A PROLONGED PERIOD OF HOT TEMPERATURES IS EXPECTED FROM SUNDAY AND NEXT WEEK. HEAT ADVISORIES MAY BE NEEDED FOR THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
208 PM EDT THU JUN 18 2015
NCZ088-181900-
CUMBERLAND NC-
208 PM EDT THU JUN 18 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN CUMBERLAND
COUNTY UNTIL 300 PM EDT...
AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FAYETTEVILLE...MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...HOPE MILLS...STEDMAN...AUTRYVILLE...CEDAR CREEK...
VANDER...BONNIE DOONE AND BUSHY LAKE NATURAL AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.
&&
LAT...LON 3488 7892 3492 7896 3495 7904 3498 7905
3511 7899 3505 7866 3499 7864 3498 7863
3486 7860 3485 7868 3485 7884
TIME...MOT...LOC 1806Z 290DEG 9KT 3501 7895
26The Raleigh/Durham radar (KRAX), 83 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
8 thunderstorm wind, 5 flash flood, 2 hail. Local standard time, as filed.
Quarter size hail was reported at Raeford Road near Skibo Road.
Approximately 20 trees were blown down near the Taylors Bridge Community south of Clinton. Also, one tree was blown down on a house near the intersection of Highway 401 and Edmond Matthis Road.
One tree was blown down and was blocking both lanes of McNeil Road north of Rockingham.
One tree was blown down on Route 109 southeast of Ansonville.
Two trees were blown down near Needmore Road just south of Turkey.
Quarter size hail was reported along a couple miles long swath across northwestern Raleigh.
Numerous trees and power lines were blown down along a swath from near Nashville to near Rocky Mount.
A couple of trees were blown down along a swath from a few miles northwest of Bunn to a couple of miles southeast of Bunn. One of the trees fell on a house on Dump Horton Road.
Several trees and power lines were blown down along a swath from near Carrboro to near Chapel Hill.
A tree was blown down and was blocking the roadway near Sunset Avenue and Western Avenue in Rocky Mount.
Numerous roads were flooded across Rocky Mount. Several cars became stranded in the high water in downtown.
High was was reported on several roads in and around Morrisville, with one vehicle becoming stranded.
Four cars were stuck in high water near Arendell Avenue and Highway 64. Also, a truck was stranded at Wendell Road exit ramp off Highway 64.
Flooding was reported on Hillsboro Street at the railroad underpass.
Avent Ferry Road at Trailwood Road was flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581363, 581365, 581367, 581368, 581369, 581370, 581371, 581372, 581373, 581375, 581378, 581382, 581385, 581388, 581389.